Many people are uninformed about the risks of popular anxiety drugs like Xanax and Valium, especially when mixed with other sedatives.
Actor Philip Seymour Hoffman died in February of an overdose from mixing heroin, cocaine and benzodiazepines, or benzos. Benzos, which are mild tranquilizers, first appeared in the 1950s and ‘60s and quickly became a hit. They claimed to soothe overwhelmed, edgy mothers, and were nicknamed “mother’s little helper.” Today Valium, Xanax, Klonopin and Ativan remain on the market for treatment of anxiety, mood disorders and insomnia.
Many doctors say they don’t go a day without seeing somebody who is addicted to them.
15 years ago, most detox patients were alcoholics and the rest were addicted to drugs. Now, 90 percent of these patients are drug addicts whose drug of choice is often a combination of opiates and benzos. Both of these drugs slow respiration and are an extremely dangerous combination. These drugs used together make the other stronger, and are extremely dangerous.
The drugs take away any anxiety, worry, and seemingly all of life’s troubles, numbing a person from becoming troubled, or bothered, by anything. It is very easy to become instantly addicted to them, and to the temporary feeling of contentment they induce.
According to the Centers for Disease Control and Prevention, the combination of benzos and opioid-related deaths contributes to about 30 percent of opioid-related deaths.
Dr. Mark Publicker, an addiction specialist with the Mercy Recovery Center in Westbrook, Maine, believes the risks associated with benzos is possibly overshadowed by the prescription opioid epidemic. Many people are unaware of how harmful they really are.
Initially thought to be free of negative effects, benzos are now known to carry risks of dependence, withdraw and cognitive effects.
Long term use can cause impairment in several cognitive domains: visuospatial ability, speed of processing, and verbal learning. Some reject this, however, claiming these symptoms are only temporary and can be attributed to sedation or inattention or peak plasma levels.
Studies were conducted around this debate and found that cognitive dysfunction did occur in patients treated long term with benzodiazepines. Even though this impairment did improve upon ceasing to take benzos, patients did not return to their original levels of functioning in the brain.
Patients should be advised of the dangers and effects associated with these drugs and the dangerous, deadly effects of combining them. Though daily functioning may not seem significant when using them, long term effects are likely, and you should be informed. Do your research and consult trusted physicians for more information. Be your own AdvoKAYte!